Painkiller Paracetamol Linked To Acute Liver Failure


The standard paracetamol dose is to be slashed

BRITAIN’S most popular painkiller is at the centre of a major health scare over fears it can cause liver failure and death.

Health regulators are to limit the amount of paracetamol in prescription medicines because of soaring cases of liver damage.

Paracetamol – also known as acetaminophen – is highly toxic to the liver if taken in excessive amounts and even more dangerous at the larger doses found in prescription combination drugs.

But if taken with a second over-the-counter drug that already has high levels of paracetamol, it can kill. Paracetamol is often found in cold and flu medicines.

Now the US regulator, the Food and Drug Administration, has announced it will cap the amount of paracetamol in drugs at 325mg per capsule instead of the current 500mg.

Some prescription medicines in America contain as much as 750mg of paracetamol.

In Britain, prescription-only and over-the-counter paracetamol tablets are limited to 500mg.

People are warned not to take more than two 500mg pills in four hours and no more than eight in 24 hours. Taking more could lead to acute liver failure.

In some cases just 10g of the drug – or 20 tablets – has been linked to overdose and liver damage. Sudden liver failure, which can be caused by the drug, can lead to the brain rapidly swelling often giving doctors little chance to save people. Just days ago it emerged that ibuprofen painkillers cause an increased risk of strokes in heart disease sufferers.

In 2009 1,198 deaths were put down to adverse drug reactions –up by almost 100 on the previous five years. Paracetamol was linked to 33 deaths in 2009.

One in 20 adults regularly take at least six painkillers when ill. ­Britons each consume an average of 373 painkillers every year.

Sandra Kweder, from FDA’s Center for Drug Evaluation and Research, warned: “Patients taking these prescription products often do not know they are taking acetaminophen at all. They don’t realise that they’re overdosing.”

The change in dose will be phased in over three years.

A spokeswoman for UK regulator, the Medicines and Healthcare Products Regulatory Agency, said: “Paracetamol is a safe and effective painkiller for a range of conditions when used correctly and when the dosage recommendations are followed.

“In response to concerns about the risks associated with overdose, we have put in place a number of risk minimisation measures in the UK aimed at reducing the risk of liver damage following deliberate or accidental overdose from paracetamol.”

WOMAN ‘KILLED BY HEADACHE PILLS’

Healthy Sharon Loughran, 45, died after accidentally overdosing on paracetamol.

At her inquest in 2009, South and East Cumbria coroner Ian Smith warned of the dangers of overusing the drug.

Mrs Loughran suffered liver failure after regularly taking two or three pills.

The sudden liver failure led to her brain swelling and gave doctors no chance to save her.

Her husband Craig told the inquest how she was generally fit and healthy, but suffered frequent headaches. He said before her death he had been working away so could not monitor her intake.

A forensic expert reported that going beyond regular doses would cause liver failure.

Coroner Mr Smith said: “Mrs Loughran took too many paracetamol over a long period, her liver stopped working properly, and this affected the brain.”

He ruled that she died from swelling of the brain after accidentally overdosing.

Saturday January 15,2011
By Jo Willey

Source: The Express

Leave a Comment